Discussions By Condition: Nerve conditions

Neuropathy AND hematuria

Posted In: Nerve conditions 2 Replies
  • Posted By: woodcarver
  • June 23, 2007
  • 05:07 AM

Greetings all!

I'm hoping for some help and guidance here. I've been on a bunch of prescription meds for many years--atenolol (hypertension) HCTZ (diuretic), cumaden (rat poison) for irregular heartbeat. Last October the Dr. added another drug to the pile--Norvasc, to try to decrease blood pressure. (Most drugs have little or none of the desired effect on me). Anyway, by December 2006, my right foot started going numb, tingling. I quit taking the Norvasc. The numbness and tingling spread to my left foot, and then to my hands and arms. I became more serious about taking my vitamins (I had gotten lax about it)--started taking the B-complex, C, E, magnesium maleate (provides 200 mg of elemental Mg). Perhaps the longerm use of the diuretic caused a B12/Magnesium deficiency? Who knows? Bought a blood glucose monitor---I'm borderline diabetic, but can keep within normal range (100 to 115) with diet and exercise. My PCP checked a few "possibles" for the numbness and tingling, but referred me to a neurologist. Saw the neurologist on March 20. He said the side effects of "numbness and tingling" on the meds I was taking...didn't mean anything, was just disclaimers. He said I had peripheral neuropathy, demyelination of the peripheral nerves (conduction speed was 27 m/s instead of the normal 42 m/s). He said it was either from diabetes (which I don't have...yet) or from an (unknown) inherited disease. No one in my family has ever had symptoms of numbness and tingling, so how did I "inherit" this? He gave no hope of reversing the effects or identifying the disease beyond his two guesses. He prescribed gabapentin for the symptoms, and when it wasn't effective, he prescribed Cymbalta, also a drug approved by the FDA for treating the symptoms (not the disease).

Anyway, on May 26 and 27, I had visible blood in my urine--hematuria. Oh joy. The emergency room folk sent me home without a confirmed diagnosis of what caused the hematuria, which had pretty much cleared up by the time I got to the emergency room.

My PCP then referred me to a urologist, who couldn't see me till June 20. I almost didn't go because everything looked fine to me, nothing visible in the urine any more. But it turned out that there is still blood in my urine.

Assuming that anyone is still reading this very long post (sorry)--Wrongdiagnosis.com lists 111 conditions that include "peripheral neuropathy" as part of the package. Does anyone know which conditions might include both peripheral neuropathy AND hematuria???? I'd like to know what's causing the neuropathy/hematuria. I can't figure out how to search on both symptoms.

I think that pernicious anemia is a condition that could include both. Since I'm currently taking lots of B12, the pa could be masked. Can a physician tell by looking at a slide whether a person has pernicious anemia?

Are there other diseases that might have both peripheral neuropathy and hematuria as symptoms? Perhaps the two are not related. But how do I know? the urologist won't see my CT scan urogram till July 2....hurry up and wait....

Please help

Woodcarver

Reply Flag this Discussion

2 Replies:

  • Wegener's Granulomatosis (basically an autoimmune inflammation of the blood vessels) can present with both of these symptoms. A physician could rule out (or in) this diagnosis through a chest xRay and some blood tests, so check with your general physician, especially if you've also had any respiratory problems lately.Best of luck to you!
    Anonymous 42,789 Replies
    • August 12, 2007
    • 05:47 AM
    • 0
    Flag this Response
  • Actually, the mixing of Cymbalta and Coumadin can cause the hematuria. I am a nurse and one of ny patients, also borderline diabetic, presented with the same symptoms. He changed from Neurontin to Cymbalta for control is diabetic neuropathy. He he is also on Coumadin. He has had several episodes of hematuria over the last few weeks. Doctor thought it was due to concurrent antibiotic use. After the antibiotic was discontinued the hematuria continued to show up. I looked further into his medications and according to the Cymbalta drug information, concurrent use of Cymbalta and Coumadin will cause hematuria. The Cymbalta was discontinued and switched back to Neurontin and he has been symptom free for over six months. Something people might want to look into.
    Anonymous 42,789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

Safe Sex With Hepatitis C

Prevent the spread of the hepatitis C virus.

Preventing Lung Infections

With COPD, it’s important to protect your lungs.

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement